Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 85, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 8, 2018, 1:54 PM EDT for Pulaski County, Wayne County, Kentucky. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2018, 1:54 PM EDT (17:54 UTC)
- Expired
- Aug 8, 2018, 2:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Pulaski County, KY, Wayne County, KY
The radar
The Louisville radar (KLVX), 151 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 2:02 PM EDT | TSTM WND DMG | 2 Wnw Monticello, KY | POWER LINE DOWN ON TREE WHICH RESULTED IN TREE CATCHING ON FIRE. TIME ESTIMATED FROM RADAR. |
| Aug 8, 2:36 PM EDT | TSTM WND DMG | Burnside, KY | TREE DOWN ON ANTIOCH ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1072 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
102
WUUS53 KJKL 081754
SVRJKL
KYC199-231-081830-
/O.NEW.KJKL.SV.W.0085.180808T1754Z-180808T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
154 PM EDT WED AUG 8 2018
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Wayne County in south central Kentucky...
Southwestern Pulaski County in south central Kentucky...
* Until 230 PM EDT.
* At 153 PM EDT, a severe thunderstorm was located over Parnell, or
near Monticello, moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Monticello, Burnside, Susie, Sloans Valley, Nancy, Parnell,
Gregory, Bronston, Pulaski County Park, Cabell, Kidder and
Powersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Cumberland Lake, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3692 8496 3696 8494 3696 8492 3695 8490
3700 8484 3702 8488 3712 8477 3692 8448
3686 8459 3669 8496 3680 8502 3686 8507
TIME...MOT...LOC 1753Z 240DEG 25KT 3686 8495
HAIL...<.75IN
WIND...60MPH
$$
RAY3 follow-up statements
239
WWUS53 KJKL 081800
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
200 PM EDT WED AUG 8 2018
KYC199-231-081830-
/O.CON.KJKL.SV.W.0085.000000T0000Z-180808T1830Z/
Wayne KY-Pulaski KY-
200 PM EDT WED AUG 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR NORTHERN WAYNE AND SOUTHWESTERN PULASKI COUNTIES...
At 159 PM EDT, a severe thunderstorm was located over Parnell, or
near Monticello, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Monticello, Burnside, Susie, Sloans Valley, Nancy, Parnell, Gregory,
Bronston, Pulaski County Park, Cabell, Kidder and Naomi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Cumberland, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3692 8496 3696 8494 3696 8492 3695 8490
3700 8484 3702 8488 3712 8477 3692 8448
3686 8459 3671 8492 3680 8499 3687 8505
TIME...MOT...LOC 1759Z 240DEG 25KT 3688 8490
HAIL...1.00IN
WIND...60MPH
$$
RAY654
WWUS53 KJKL 081810
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
210 PM EDT WED AUG 8 2018
KYC199-231-081830-
/O.CON.KJKL.SV.W.0085.000000T0000Z-180808T1830Z/
Wayne KY-Pulaski KY-
210 PM EDT WED AUG 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR NORTHERN WAYNE AND SOUTHWESTERN PULASKI COUNTIES...
At 210 PM EDT, a severe thunderstorm was located over Mill Springs,
or near Monticello, moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Monticello, Burnside, Naomi, Oil Valley, Sloans Valley, Nancy,
Alpine, Gregory, Bronston, Quinton, Betsey and Delta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Cumberland, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3696 8494 3696 8492 3695 8490 3700 8484
3702 8488 3712 8477 3692 8448 3686 8459
3675 8483 3684 8491 3691 8497 3692 8496
TIME...MOT...LOC 1810Z 240DEG 25KT 3692 8482
HAIL...<.75IN
WIND...60MPH
$$
RAY736
WWUS53 KJKL 081829
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
229 PM EDT WED AUG 8 2018
KYC199-231-081838-
/O.EXP.KJKL.SV.W.0085.000000T0000Z-180808T1830Z/
Wayne KY-Pulaski KY-
229 PM EDT WED AUG 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WAYNE AND
SOUTHWESTERN PULASKI COUNTIES WILL EXPIRE AT 230 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
Pulaski County.
LAT...LON 3696 8494 3696 8492 3695 8490 3700 8484
3702 8488 3712 8477 3692 8448 3686 8459
3675 8483 3684 8491 3691 8497 3692 8496
TIME...MOT...LOC 1828Z 240DEG 25KT 3698 8468
$$
RAYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 11:30 AM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 8, 11:30 AM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1130 AM EDT Wed Aug 8 2018 .UPDATE... Issued at 1130 AM EDT WED AUG 8 2018 15z sfc analysis shows still some weak high pressure over the southern parts of the area while lower pressure and an elongated front is found to the north. An early morning cluster of mainly showers is departing the eastern parts of the area while another larger one is moving east through north central Tennessee. The CAMs have not been doing a good job capturing this earlier batch of convection, but seem to be better with the second round. The current forecast has this timed out well so have just made some minor changes for near term conditions and for the transition into the afternoon convection chances. Heavy rain from training cells appears to be the main concern considering the high PW air in place and the enhancement associated with an seeming MCV coming out of Tennessee. Will continue to highlight this in social media and the HWO. Otherwise, temperatures are running in the upper 70s to lower 80s late this morning with dewpoints in the sticky low 70s. Meanwhile, winds are generally from the southwest at 5 to 10 mph under mostly sunny skies - aside from the pockets of convection in the east. The updated forecast grids have been sent to the NDFD and web servers while a freshened set of zones has been issued as well. UPDATE Issued at 836 AM EDT WED AUG 8 2018 Freshened up the PoPs based on the latest radar and higher resolution model guidance trends. The bluegrass region will see a round of showers and embedded thunderstorms through late this morning. The next round of convection is currently genning up in western Tennessee, more associated with a short wave trough/possible MCV. This will move in across most of the area this afternoon, with the better convection likely conglomerating more south of the Mountain Parkway. Updates have been sent. && .SHORT TERM...(Today through Thursday) Issued at 359 AM EDT WED AUG 8 2018 The latest surface map features a wavy quasi-stationary front aligned from the lower Great Lakes down across the Midwest and into the southern Plains. Aloft, ridging rules across the West, with troughing established across the Mississippi Valley. Convection is currently ongoing across north central Kentucky. This is mainly associated with a modest 850 mb low level jet providing isentropic lift. Meanwhile, a more defined short wave trough is moving through Missouri/Arkansas, with a few complexes of ongoing storms in the vicinity. PoPs will be on the increase today across eastern Kentucky, with the combination of the approaching short wave trough from the west and the aforementioned low level jet nudging more into our area. Have used a blend of the model guidance, with initial activity hitting the Bluegrass through this morning, and then additional convection filling in across the southern portion of the area and translating east. By the end of the day, most locations will see rainfall. Some storms could produce excessive rainfall today with the potential for training. The severe threat will be lower, given the less robust instability advertised. Highs today will be in the lower to mid 80s. Convection will gradually diminish into this evening, although with approach of a surface cold front from the northwest, will maintain some PoPs throughout the night. Lows will be in the upper 60s for most sites. The front will slowly ease southeastward on Thursday. The best chance of convection will be in the far southeast, with more organized activity likely confined to the Tennessee Valley. Highs will be in the mid 80s, with slightly drier air in place. .LONG TERM...(Thursday night through Tuesday) Issued at 359 AM EDT WED AUG 8 2018 The long term will be dynamic, with unsettled weather expected through the period. The models are in decent agreement with the upper level pattern, which shows a trough over the eastern CONUS at the start of the extended morphing into a positively tilted trough by Sunday. It will form into a cutoff low Monday before it eventually is absorbed into the northern stream flow Tuesday. At the surface, a front will stall over Kentucky into the weekend before moving off to the south for the start of the work week. This, in addition to modest instability, will result in daily chances of showers and thunderstorms, generally peaking during the afternoon and evening. High temperatures will be in the mid 80s through Saturday until temps cool down slightly to be in the low 80s by Monday and Tuesday. Low temps will mainly be in the mid 60s. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) ISSUED AT 836 AM EDT WED AUG 8 2018 Showers and embedded thunderstorms will move in across SYM through 15z this morning, bringing a period of MVFR conditions. The next round of convection will be moving through between 17 and 22z this afternoon and have included temporary MVFR conditions at the TAF sites south of I-64. The convection will be on the demise this evening, with the potential for lower ceilings and visibilities setting up between 06 and 12z. Southwest winds will peak at 5 to 10 kts during the afternoon hours, before diminishing into tonight. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...GEOGERIAN LONG TERM...CGAL AVIATION...GEOGERIAN
Hazardous weather outlook, Aug 8, 4:21 AM EDT, 9 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 421 AM EDT Wed Aug 8 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 421 AM EDT Wed Aug 8 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. There is a good chance of thunderstorms today. Some of these storms may produce excessive rainfall, which could result in localized flash flooding. The storms will diminish into this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible at times, mainly during the afternoon and early evening hours from Thursday through Monday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding today. GEOGERIAN/CGAL
In the hours before
Special weather statement, Aug 8, 1:41 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
141 PM EDT WED AUG 8 2018
KYZ079-083>085-081845-
Whitley-McCreary-Wayne-Pulaski-
141 PM EDT WED AUG 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...PULASKI...
MCCREARY AND SOUTHWESTERN WHITLEY COUNTIES THROUGH 245 PM EDT...
At 139 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles north of Burkesville to 6 miles
north of Albany to near Byrdstown to 9 miles west of Jamestown.
Movement was east at 40 mph.
Winds up to 40 mph are possible with these storms.
Locations impacted include...
Somerset, Monticello, Whitley City, Science Hill, Burnside,
Parmleysville, Cains Store, Sloans Valley, Parnell, Cumberland Falls
S.P., Co-Operative, Zion Hill, Bronston, Mount Victory, Slickford,
Dabney, Ritner, Krupp, Hogue and Hollyhill.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near Lake Cumberland, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
3705 8491 3712 8490 3728 8466 3705 8438
3697 8434 3695 8437 3694 8432 3678 8423
3659 8423 3661 8496 3663 8500 3672 8502
3676 8501 3686 8506
TIME...MOT...LOC 1739Z 258DEG 37KT 3692 8532 3678 8516 3657 8509 3639
8510
RAYThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 9:29 PM EDT | Special Weather Statement | JKL | Leslie | 31 min |
| Aug 8, 1:41 PM EDT | Special Weather Statement | JKL | McCreary, Pulaski, Wayne | 64 min |
| Aug 8, 2:06 PM EDT | Special Weather Statement | JKL | Bell | 39 min |
| Aug 8, 2:14 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan, Leslie | 31 min |
| Aug 8, 2:27 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel, McCreary, Pulaski, Whitley | 33 min |
| Aug 8, 2:41 PM EDT | Areal Flood Advisory | JKL | Pulaski, Wayne | 3 hr |
| Aug 8, 2:43 PM EDT | Special Weather Statement | JKL | Harlan | 32 min |
| Aug 8, 2:49 PM EDT | Areal Flood Advisory | JKL | Knox, Laurel, Whitley | 3 hr |
| Aug 8, 2:51 PM EDT | Special Weather Statement | JKL | Laurel | 24 min |
| Aug 8, 2:57 PM EDT | Flash Flood Warning | JKL | Knox, Whitley | 3 hr |
| Aug 8, 2:58 PM EDT | Special Weather Statement | JKL | Floyd | 32 min |
| Aug 8, 3:08 PM EDT | Special Weather Statement | JKL | Knott | 37 min |
| Aug 8, 3:24 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox | 21 min |
| Aug 8, 3:37 PM EDT | Special Weather Statement | JKL | Leslie | 23 min |
| Aug 8, 3:43 PM EDT | Special Weather Statement | JKL | Floyd | 32 min |
| Aug 8, 4:04 PM EDT | Special Weather Statement | JKL | Harlan | 26 min |
| Aug 8, 4:11 PM EDT | Special Weather Statement | JKL | Knott | 34 min |
| Aug 8, 4:16 PM EDT | Special Weather Statement | JKL | Pike | 44 min |
| Aug 8, 4:34 PM EDT | Special Weather Statement | JKL | Breathitt | 26 min |
| Aug 8, 4:43 PM EDT | Areal Flood Advisory | JKL | Floyd, Knott, Letcher, Pike | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.